Wyoming, 2005

Damaging Wind in Wyoming, June 23, 2005

June 23, 2005 · NWS RIW · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 23, 3:12 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 23, 3:12 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE RIVERTON WY
412 PM MDT THU JUN 23 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY...
WITH FORECAST CAPE VALUES EXCEEDING 1000 WESTERN WYOMING...ANOTHER
ROUND OF AFTERNOON AND EVENING THUNDERSTORMS WERE SPAWNED AS THE RING
OF FIRE CONTINUES OVER THE WESTERN STATES. THE MOIST SW FLOW ALOFT
WILL VEER OVERNIGHT...BECOMING NEARLY ZONAL AS THE CLOSED LOW IN THE
BASE OF THE OFFSHORE PACIFIC TROUGH MOVES TOWARDS THE COASTAL STATES.
THE UPPER LEVEL FLOW OVER OUR AREA BECOMES DRIER AND NEARLY ZONAL
FRIDAY AHEAD OF THE TROUGH AND CLOSED LOW WHICH MOVE ONSHORE FRIDAY
NIGHT. THE ENTRAINED MOISTURE WILL NOT DECREASE UNTIL LATE FRIDAY
AFTERNOON...SO EXPECT ANOTHER ROUND OF THUNDERSTORMS LATE FRIDAY
MORNING AND AFTERNOON. AS THE LOW DIGS INTO THE CENTRAL CALIFORNIA
AREA SATURDAY...THE FLOW BACKS TO THE SOUTHWEST...AND TWO SHOTS OF
MOISTURE ARE ADVECTED INTO SW WYOMING. THE FIRST SHOULD ARRIVE BY
SATURDAY MORNING...FOLLOWED BY THE SECOND MORE MOIST WIDESPREAD SHOT
SATURDAY AFTERNOON AND EVENING...BOTH TRIGGERING SHOWERS AND
THUNDERSTORMS OVER OUR CWFA THROUGH THE WEEKEND.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...
LATEST GFS SIMILAR WITH PAST RUN WITH A SHIFT OF PATTERN EXPECTED
INTO EARLY NEXT WEEK. HOT UPPER RIDGE DRIFTS INTO EASTERN U.S. WITH
SUBSEQUENT TROUGH ALONG WEST COAST SHIFTING INTO ROCKIES. THE
SUB-TROPICAL MOISTURE WILL CONTINUE TO FLOW OVER AREA IN SOUTHWEST
FLOW AHEAD OF SYSTEM SUNDAY INTO MONDAY. HAVE THEREFORE CONTINUED
WITH MAINLY LATE DAY STORMS ACROSS THE AREA INTO MONDAY NIGHT.
TROUGH AXIS MOVES ACROSS REGION EARLY TUESDAY WITH TRANSITION TO
WEST NORTHWEST FLOW. HAVE MAINTAINED TRENDS OF ISOLATED STORM RISK
IN THE MORE FAVORABLE NORTHWEST MOUNTAINS CONTINUING INTO TUESDAY
AND WEDNESDAY. AT THIS TIME...BRIEF UPPER RIDGING ADVERTISED ON
THURSDAY AHEAD OF ANOTHER TROUGH MOVING INTO WEST COAST...SO WILL
KEEP A DRY FORECAST. TEMPERATURES NOT QUITE AS HOT INTO MONDAY WITH
SUB-TROPICAL MOISTURE RESULTING IN LESS INSOLATION. TEMPERATURES
LOOK TO COOL AROUND 5 DEGREE TUESDAY BEHIND COLD FRONTAL
PASSAGE...THEN WENT WITH A GRADUAL WARMING AGAIN INTO THURSDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
.WY...NONE.

&&

SHORT TERM...CF
LONG TERM....FRIEDERS
Hazardous weather outlook, Jun 23, 1:49 AM MST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
249 AM MDT THU JUN 23 2005

WYZ001>020-022>030-241200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
249 AM MDT THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS
WESTERN AND CENTRAL WYOMING AGAIN THIS AFTERNOON AND EVENING. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS TO
ACCOMPANY THE STRONGER STORMS.

VERY WARM TEMPERATURES WILL ALSO OCCUR TODAY IN AREAS EAST OF THE
CONTINENTAL DIVIDE. AFTERNOON TEMPERATURES WILL TOP OUT IN THE LOW
AND MID 90S THIS AFTERNOON. DRINK PLENTY OF FLUID AND TAKE THE
NECESSARY PRECAUTIONS TO PROTECT YOUR SKIN TO SUN EXPOSURE.

THE HOT TEMPERATURES HAVE ALSO INCREASED HIGH ELEVATION SNOWMELT...
CAUSING SOME RIVERS AND CREEKS TO RUN HIGH. PEOPLE SHOULD EXERCISE
CAUTION NEAR RIVERS AND STREAMS THAT ARE FLOWING FAST...OR THAT ARE
FLOWING AT HIGHER THAN NORMAL LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE TO BLOSSOM OVER
WESTERN AND CENTRAL WYOMING INTO TUESDAY. SOME OF THESE STORMS COULD
BECOME STRONG DURING THE AFTERNOON AND EVENING HOURS WITH HAIL AND
STRONG WINDS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO BE
LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LIPSON/FRIEDERS

The radar

The Riverton/Lander radar (KRIW), 244 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
June 23, 4:18 PM MST
Where
Johnson County, 34 mi E of Buffalo
Measured
70 kt (81 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.350, -106.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455177.